Urgent plea to drug users: please don’t do it alone

Seven Vancouver Island deaths in seven days and a fresh batch of social services cheques have health providers on high alert for the weekend

Island Health is warning all drug consumers to not use without having help close at hand after seven overdose deaths on the Island in past week

The body count has been edging forward so relentlessly some observers may becoming numb to the toll.

Not Island Health.

In the wake of seven overdose deaths on Vancouver Island in a week and four in less than 72 hours, the health authority has this afternoon issued an urgent message to drug consumers: Avoid using alone.

With social service cheques arriving in time for a weekend wave of getting high, health officials are on high alert.

Inject, inhale, snort, smoke, or swallow: it doesn’t matter how you are ingesting your drugs. If you are consuming, do it with someone willing and able to get help if something goes wrong.

“The drugs on the street are more potent and dangerous than they have ever been before,” Chief Medical Officer Dr. Richard Stanwick said.

According to Stanwick, it’s not just the hardcore addict that needs to take care.

“While vulnerable, street-entrenched individuals are still very high risk for overdoses, we are finding that recent overdose deaths involve individuals who are in housing, whether that be a private residence or publicly-funded housing facilities, including shelters,” Stanwick said.

“These individuals need to know they are at significant risk of overdose, especially if they use alone.”

The total deaths reported by the B.C. Coroners Service had reached 622 by the end of October, up markedly from the 397 deaths in the same 10 months of 2015.

Island Health offers the following strategies can reduce the risk:

• Avoid using alone; fix with a friend

• Try a small amount of new drugs first

• Stagger use with friends so someone can respond if needed

• Avoid using more than one drug at a time (stacking drugs increases risk of overdoses and contributes to more severe overdoses)

• Carry and use naloxone and have an overdose response plan

• Be close to help

If someone overdoses:

• Call 9-1-1 immediately

• Provide rescue breathing (mouth-to-mouth)

• Administer naloxone

 

Just Posted

Play revolves around teenagers in thought-provoking dialect

Chemainus Theatre’s I & You focuses on the development of an unlikely friendship

Duncan Swin Team makes history at junior nationals

In the history of the Duncan Swim Team, fewer than 30 swimmers… Continue reading

Talking about dementia is different when your own family is involved

Wilkinson shares a special story about his own father

VIDEO: Could we BE any more excited? ‘Friends’ fans go crazy for merch

Movie theatres will show select episodes to mark the NBC series’ 25th anniversary

Vancouver Island RCMP hunt for man after pair of indecent exposure incidents

Elderly Qualicum Beach woman grabbed by man who had been masturbating in the woods

Bodies of two missing Surrey men found near Ashcroft

Ryan Provencher and Richard Scurr have been missing since July 17

Pile of wood mulch ‘spontaneously combusts’ at Vancouver Island industrial site

Business owner thanks fire department for quick response

Five hedgehogs quickly adopted after being left at BC SPCA

Lucky new owners picked up their pets from Maple Ridge branch on Aug. 20

B.C. cricket players get interrupted by racist remark

Community has had protocols in place for years to respond to prejudice

Groovy B.C. wedding a throwback to Woodstock ‘69

Couple hosts themed wedding 50 years after legendary festival

Nearly 50% of Canadians experience ‘post-vacation blues’: poll

48 per cent of travellers are already stressed about ‘normal life’ while still on their trip

Most Read